As a kid, my stomach was upset a lot. Just ask my siblings. Pretty much any time I got excited or any big event/holiday came along, my stomach would churn to the point that I would throw up. If the stomach bug was going around, it was a guarantee that I was going to get it. Car rides- ugh. I was pretty well known as the kid with the sensitive stomach. And I despised it. I HATE throwing up or being nauseous. So it became my saying that I can handle anything except stomach issues.
A few weeks ago, my doctor and I both agreed to start THE med. This was the one we had been holding out on because of the side effects, even though it’s supposed to be one of the best ones out there. The two major side effects? Weight gain and hair growth. My doctor said weight gain wouldn’t be an issue for me but she dodged the hair question every time I asked it. So when the prescription was finally made, I decided to do some research for myself. Do you know what I found? I had heard things wrong and the side effect wasn’t hair growth but hair loss. As I was online reading story after story about the side effects, panic started to set in. How could I have made such an error?? I knew, of course, that in light of things, it was silly to be upset about losing my hair but I was upset. And I knew it was pride.
So, with a lot of praying about my attitude, I started the med and the first week I noticed a drop in all seizures and mild hair loss but other than that I was just super tired (that’s always a side effect.) THEN the second week came. Extreme nausea and stomach pain that never went away. Dizziness and weakness to the point that it worn out the muscle in my arm to brush my teeth. Something wasn’t right but I was confused because I had already been on the med for a week without all this stuff. So I played some phone tag with my doctor, got prescribed an anti-nausea med that didn’t help, and got some blood work done to check the levels of the med. And I waited.
For two weeks. The blood tests took five days to get and it ended up going over a weekend. As I laid on the couch that Friday, knowing I wasn’t going to get any results until Monday, I. Was. DONE. I had started to throw up and if you recall, I’m not particularly fond of that. There was no way I could make myself take that pill that night. So I broke every rule in the book and I didn’t. (I was still on two other medications so it wasn’t like I was going cold turkey or anything.) And I didn’t take it the next morning or night or Sunday and I felt SO much better! I prepared myself for a bad scolding from the nurse when she called on Monday with the results but it was more mild than I anticipated.
As I expected, the seizures came back but I would take them any day over the stomach stuff. So now what? New med combination, of course. That’s how it always goes. I’ve actually been on this one before and it was my idea to try it again with a different combination. We will see. Maybe this will be the one.
Yes, it gets wearisome. I have no idea how people go through this without Jesus. I’m so thankful I don’t have to.